Thunderstorm Wind, Washington
- When
- June 3, 12:42 PM CST
- Where
- Washington County, (Fyv)fayetteville Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.000, -94.170
The ASOS at Drake Field measured 59 mph thunderstorm wind gusts.
Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon and evening hours of the 3rd, as a weak upper level disturbance translated into the area. Moderately strong instability combined with weak wind shear to support some severe thunderstorms that produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered thunderstorms developed across portions of northwestern Arkansas during the afternoon and evening hours of the 3rd, as a weak upper level disturbance translated into the area. Moderately strong instability combined with weak wind shear to support some severe thunderstorms that produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 3, 11:23 AM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1223 PM CDT Sat Jun 3 2023 ...New AVIATION... .SHORT TERM... (The rest of today) Issued at 1049 AM CDT Sat Jun 3 2023 Pretty strange upper air pattern in place over the CONUS today. What is left of a shortwave trough that emanated from the southwest CONUS in the subtropical jet flow now lies from southeast CO south and east to southeast OK. This lobe of weak vorticity is lifting slowly northeast with the bulk of the shower and storm activity this morning being ahead of this feature. The latest CAMs suggest that a combination of daytime heating and the slow approaching and gradually dissipating wave will initiate scattered to numerous showers and storms this afternoon across eastern OK and western AR. An isolated severe wind gust is possible, with pockets of locally heavy rainfall looking more likely. Coverage should decrease this evening with the loss of daytime heating. Lacy && .LONG TERM... (Tonight through Friday) Issued at 200 AM CDT Sat Jun 3 2023 Storm activity will quickly wane this evening as somewhat drier air moves in from the east behind the storm activity. A few storms could develop again on Sunday, but with diminished coverage and intensity. For the next few days a rather stagnant pattern will be in place with an anomalous upper level ridge across the northern Plains inducing easterly flow through the entire troposphere. This will result in warm afternoon temperatures each day in the upper 80s to low 90s with humidity levels staying reasonable for this time of year. Precipitation chances will be fairly low during this period, though a very isolated pop up afternoon storm could occur any day. This pattern will persist for much of next week, though with some day to day variation as occasional weak shortwave troughs rotate around the main high pressure area. Ensemble guidance is keying in on the next feature for next Monday-Tuesday. This would not be a heavy rain producer, but a slight uptick in PoPs will result. Some model guidance also pushes some cooler and drier air into the region as well, so that will be something to watch. otherwise, seasonably warm and humid weather will return for the mid week period with perhaps another shortwave trough towards Thursday or Friday. && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT Sat Jun 3 2023 The main issue for aviators this period will be storms this afternoon and into the evening. Coverage is good enough today to be more aggressive in the TAFs. Used TEMPOs to cover the most likely time windows inside a prevailing VCTS mention. Coverage should decrease enough by 03Z or 04Z to remove mention by then. VFR conditions will prevail outside of storms. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 65 88 64 89 / 30 20 10 20 FSM 66 92 68 91 / 40 10 10 20 MLC 63 85 62 87 / 30 40 10 20 BVO 61 89 60 89 / 30 20 10 20 FYV 61 89 62 89 / 40 10 10 20 BYV 61 89 63 87 / 20 10 10 20 MKO 64 88 65 87 / 30 20 10 20 MIO 62 89 62 88 / 30 10 10 20 F10 63 85 62 87 / 30 30 10 20 HHW 64 84 65 87 / 20 40 10 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...30 LONG TERM....06 AVIATION...30
Hazardous Weather Outlook National Weather Service Tulsa OK 140 PM CDT Sat Jun 3 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-041015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 140 PM CDT Sat Jun 3 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing...ending this evening. FLASH FLOOD and HEAVY RAIN. RISK...Limited. AREA...Far Eastern Oklahoma; Western Arkansas. ONSET...Ongoing...ending this evening. DISCUSSION... Scattered to numerous thunderstorms this afternoon over far eastern Oklahoma into western Arkansas will pose a limited severe wind and hail threat. In addition, locally heavy rainfall from these slow moving storms could yield some localized flooding. Storms should begin to die off this evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY thru FRIDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Drier air moves in Sunday, with rain chances lowering from today. However, a low end thunderstorm risk will continue each afternoon through the entire period. The main threats will be brief heavy rain, dangerous lightning, and marginally severe hail or wind at times. weather.gov/tulsa contains additional information.
Preliminary Local Storm Report
National Weather Service Tulsa OK
110 PM CDT Sat Jun 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Hail 5 WNW Afton 36.72N 95.05W
06/03/2023 M0.88 inch Craig OK Law Enforcement
&&Special Weather Statement
National Weather Service Tulsa OK
114 PM CDT Sat Jun 3 2023
OKZ057-031845-
Craig OK-
114 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of northwestern Craig
County through 145 PM CDT...
At 114 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
northwest of Welch, moving northwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
This storm will remain over mainly rural areas of northwestern Craig
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 9507 3688 9524 3697 9541 3700 9541
3700 9511
TIME...MOT...LOC 1814Z 144DEG 11KT 3695 9522
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
121 PM CDT Sat Jun 3 2023
ARZ010-OKZ069-031845-
Washington AR-Adair OK-
121 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of west central
Washington and central Adair Counties through 145 PM CDT...
At 120 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Lincoln. This storm was nearly propagating southwestward.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Stilwell... Lincoln...
Westville... Adair State Park...
Cincinnati... Baron...
Clyde... Canehill...
Summers... Morrow...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3607 9444 3589 9438 3573 9460 3603 9471
TIME...MOT...LOC 1820Z 073DEG 4KT 3596 9450
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
123 PM CDT Sat Jun 3 2023
ARZ010-031900-
Washington AR-
123 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of central Washington
County through 200 PM CDT...
At 122 PM CDT, Doppler radar indicated a strong thunderstorm near
Drake Field Airport. This storm was drifting northward.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Farmington...
Elkins... West Fork...
Greenland... Drake Field Airport...
Johnson... Walnut Grove...
Tuttle... Sulphur City...
Hicks...
This includes Interstate 49 between mile markers 53 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3588 9408 3596 9428 3614 9423 3603 9394
3601 9395
TIME...MOT...LOC 1822Z 207DEG 1KT 3599 9414
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
127 PM CDT Sat Jun 3 2023
ARZ019-020-029-OKZ076-031915-
Sebastian AR-Franklin AR-Crawford AR-Le Flore OK-
127 PM CDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of southwestern
Franklin, southeastern Crawford, central Sebastian and northeastern
Le Flore Counties through 215 PM CDT...
At 127 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles north of Charleston to 2 miles east of
Greenwood to 2 miles southwest of Excelsior to near Cameron. Movement
was northwest at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fort Smith... Poteau...
Charleston... Greenwood...
Barling... Pocola...
Lavaca... Spiro...
Mulberry... Panama...
Dyer... Hackett...
Bonanza... Cameron...
Excelsior... Bloomer...
Burnville... Jenny Lind...
Shady Point... Kibler...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 15 and 20.
Interstate 540 between mile markers 13 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 9412 3533 9437 3528 9452 3523 9473
3505 9460 3514 9427 3519 9411 3540 9391
TIME...MOT...LOC 1827Z 121DEG 5KT 3539 9405 3523 9419 3518 9435 3515
9453
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
133 PM CDT Sat Jun 3 2023
OKZ056-057-061-062-031915-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
133 PM CDT Sat Jun 3 2023
...A strong thunderstorm will impact portions of southwestern Craig,
northeastern Rogers, northeastern Mayes and southeastern Nowata
Counties through 215 PM CDT...
At 133 PM CDT, Doppler radar indicated a strong thunderstorm near
White Oak, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Vinita... Langley...
Adair... Big Cabin...
Pensacola... White Oak...
Cherokee State Park... Strang...
Centralia... Centrailia...
This includes Interstate 44 between mile markers 269 and 284.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3643 9502 3636 9524 3674 9556 3687 9526
TIME...MOT...LOC 1833Z 152DEG 12KT 3659 9528
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 81 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
4 thunderstorm wind. Local standard time, as filed.
The ASOS at Drake Field measured 59 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down power lines on Adams Street.
Strong thunderstorm wind blew down power lines.
Strong thunderstorm wind peeled sheet metal from a roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106333, 1108786, 1108784, 1108785.